| Model Number |
1MYMP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Erosion (1750); Unspecified Infection (1930); No Code Available (3191)
| Date of Event |
04/10/2001
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: pertinent records prior to 4/10/2001, including records for the ¿long [history] of [umbilical] hernia ¿ repaired 40 years ago¿ and colon surgery in 1991, were not provided.Handwritten history and physical notes dated 4/10/2001 state: ¿[chief complaint]: [incisional]/ventral hernia.¿ ¿long [history] of [umbilical] hernia ¿ repaired 40 years ago, then another incision ¿91 for colon surgery has developed hernia since that time.No [nausea/vomiting], + pain, hernia is reducible but causes ¿burning¿.For repair today.¿ operative records for the hernia repair 40 years prior were not provided.Operative records dated 4/10/2001 state the patient underwent laparoscopic ventral hernia repair with mesh.¿the patient is a 71-year-old black female with a prior history of abdominal surgery with the complaint of abdominal mass.She was seen by dr.(b)(6) and was diagnosed with anterior ventral hernia.¿ the 4/10/2001 operative report states: ¿the patient had numerous dense adhesions in the anterior plane.This were taken down using the harmonic scalpel.There was excellent cauterization.Hemostasis was impeccable.These were taken down in their entirety.At this juncture, we measured the ventral hernia which was quite small.It was measured to be approximately 1 1/2 cm x approximately 1 1/2 cm and around at the superior portion of the midline incision.At this juncture, we marked it out with a spinal needle, going approximately 3 cm lateral to the markings.We measured out a 5 x 5 cm patch and then marked out an additional 3 cm.The gore-tex fascia was brought up and it was tailored for the operative field and for the hernia defect.¿ the 4/10/2001 operative report continues: ¿at this juncture, we placed two gore-tex cvl needles at the lower corners and then o dyed pds in the superior portion of the corners.These all had knots thrown.At this juncture, the micro mesh [sic] was rolled like a cigar along the non-suture end, it was grabbed and placed under direct vision through the right upper quadrant, and laid down in the patient's abdomen in orientation.At this juncture, we resufflated the patient's abdomen.We oriented the sutures in their correct planes and then using a suture grasper, it was placed percutaneously through a small 1/2 mm long horizontal incision to the skin.The sutures were grasped, they were pulled out through the edge and tagged.At this juncture, the micro mesh [sic] was tented up and pulled out to the anterior portion of the patient's abdomen.At this juncture, we subsequently tied all sutures.They were flushed into the skin incisions.Then we subsequently cut all sutures.¿ the 4/10/2001 operative report states: ¿then the protak was brought up into the operative field and placed through the left upper quadrant port and passed circumferentially around the ventral hernia patch.This was done in its entirety and it was completely visualized with the camera.There was excellent approximation.Then through the right lower quadrant port, the protak was then passed again and passed circumferentially around the gore-tex securing it in its entirety.Then all ports were pulled and the patient's abdomen was desufflated.There was no bleeding from individual ports since they were pulled out through the patient's abdomen.We put an additional o vicryl suture in the right upper quadrant port.Two stay sutures were then tied closed.Fascial approximation was excellent.All incisions were closed using 4-0 running subcuticular monocril and steri-strips were placed over the site.¿ the records confirm a gore mycromesh® plus (1mymp07/00615031) was implanted during the procedure.Records dated (b)(6) 2002 indicate the patient underwent a colonoscopy for ¿constipation change in bowel habits.¿ a surgical pathology report regarding specimens collected during the colonoscopy indicate: ¿a.Cecal polyp, biopsy: tubular adenoma, three fragments.Negative for high grade dysplasia or carcinoma.B.Rectosigmoid, biopsy: colonic mucosa with lymphoid aggregates.Negative for granuloma, colitis or neoplasia.C.Rectum at 5 cm., polyp, biopsy: colonic mucosa with lymphoid aggregates.Negative for colitis, granuloma, or neoplasia.¿ records between (b)(6) 2002 and (b)(6) 2015 were not provided.On (b)(6) 2015: [facility ni].(b)(6) radiology- ct abdomen.Impression: approximately 2.3 cm right lower quadrant small bowel mass, consistent with malignancy.This is not accessible by colonoscopy.Associated 2.4 cm right mid abdominal mesenteric metastatic lymph node/mass and indeterminate 1.9 cm somewhat ill-defined hypoattenuating portacaval lesion.No findings of active gastrointestinal hemorrhage at the time of imaging.Increase in size of a mixed solid and cystic right renal mass compared to 2009.Although the previous biopsy demonstrated findings of oncocytoma, renal cell carcinoma cannot be excluded based on the imaging appearance.Central uterine hypoattenuation may represent hypoenhancing inner myometrium versus thickened endometrial complex.If it will alter clinical management, this can be further assessed with pelvic ultrasound.1.1 cm pancreatic body cystic lesion, most likely a nonaggressive cystic neoplasm and of doubtful significance in this 85-year-old patient.Moderate right and small-to-moderate left pleural effusions.Small amount of ascites.Discharge summary records dated (b)(6) 2015 indicate the patient was admitted to the hospital on (b)(6) 2015 for ¿malignant neoplasm of small intestine¿ and anemia.The records indicate the patient was noted to be having melena.The records state: ¿on (b)(6) an egd was performed which showed no obvious bleeding source.On (b)(6) the patient then went for a colonoscopy which showed old blood distal to hepatic flexure but no source of bleeding was identified.A 10mm polyp at hepatic flexure was also identified, however it was not excised due to bleeding risk.For the patients low hb, likely in the setting of bleeding, she was given 60,000 units of procrit weekly.The patient also received iv iron 125mg daily for 4 days, vit k 10mg daily for 3 days and was started on an amicar gtt lg/hr.Unfortunately the patients hb continued to drop and on (b)(6) a ct angiography (full report included) was performed which showed a new small bowel mass, likely a malignancy and the source of bleeding, but with no obvious bleeding point.¿ on (b)(6) 2015 ct scan: ¿approximately 2.3 cm right lower quadrant small bowel mass, consistent with malignancy.This is not accessible by colonoscopy.Associated 2.4 cm right mid abdominal mesenteric metastatic lymph node/mass and indeterminate 1.9 cm somewhat ill-defined hypoattenuating portacaval lesion.No findings of active gastrointestinal hemorrhage at the time of imaging.Increase in size of a mixed solid and cystic right renal mass compared to 2009.Although the previous biopsy demonstrated findings of oncocytoma, renal cell carcinoma cannot be excluded based on the imaging appearance.Central uterine hypoattenuation may represent hypoenhancing inner myometrium versus thickened endometrial complex.If it will alter clinical management, this can be further assessed with pelvic ultrasound.1.1 cm pancreatic body cystic lesion, most likely a nonaggressive cystic neoplasm and of doubtful significance in this 85-year-old patient.Moderate right and small-to-moderate left pleural effusions.Small amount of ascites.¿ there was no mention of the hernia or the gore mesh in the ct scan results.(b)(6) 2016: (b)(6).[provider ni].Ct enterography.Indication: duodenal tubular adenoma with dysplasia.Comparison: outside ct abdomen (b)(6) 2015.Impression: ill-defined soft tissue mass at the ampulla of vatar, with distended common bile and main pancreatic ducts may represent obstruction.Enhancing soft tissue density in the ileum noted.Findings are suspicious for mass lesion.Enhancing soft tissue mass in the right lower quadrant mesentery is noted, differential should include but is not limited to desmoid or enlarged lymph node peritoneal metastasis.Heterogeneously enhancing soft tissue mass in the right kidney.Renal cell carcinoma not excluded.Patient needs contrast enhanced mri of the abdomen for all of the above findings.On (b)(6) 2016: (b)(6).Consultation letter.Colorectal consultation: here for second opinion regarding a distal small bowel mass with associated mesenteric mass seen on ct (b)(6) 2015.Has seen dr.(b)(6) at (b)(6) and had repeat imaging on (b)(6) 2016.She also has a large r [right] renal mass (oncocytoma on two prior biopsies) and is followed by a (b)(6) urologist ((b)(6)) and she saw dr.(b)(6) recently for a second opinion.History of right sided renal mass.Underwent 2 percutaneous biopsies in 2002/2009 that revealed mass is an oncocytoma.She had an egd in (b)(6) that demonstrated a duodenal adenoma with low grade dysplasia seen on pathology.Psh [past surgical history] is significant for at least two prior laparotomies for ectopic pregnancies (with salpingectomy) and a vhr [ventral hernia repair] with mesh 2005.She is a jehovah¿s witness and cannot take blood products.Denies fevers, chills, n/v [nausea/vomiting], brbpr [bright red bleeding per rectum], melena, dysuria, jaundice.Weight 111 lb/bmi 23.2.Active medical problems: peripheral vascular disease, esophageal reflux, peptic ulcer, impaired fasting glucose- new dx.2009, anemia.Past medical history: acid reflux.Past surgical history: polypectomy colon x 2, hernia repair, egd, colonoscopy.Social history: tobacco use; quit.Exam: abd soft, non-tender, non-distended, no palpable mass, no evidence of hernia; well healed midline abdominal wound.Results: 2009 biopsy; oncocytoma.Ct enterography from (b)(6), (b)(6) 2016: there is focal bowel wall thickening and enhancement in the ileum, measuring 2.0 cm; a solid enhancing mesenteric mass is noted in the right lower quadrant, measures 2.5 x 2.5 cm.A/p [assessment/plan]: small bowel mass and associated mesenteric mass, known r [right] renal oncocytoma, and duodenal adenoma with low-grade dysplasia.Sb [small bowel] mass concerning for malignancy, possible carcinoid vs.Lymphoma.Plan for open resection +/- [plus/minus] concurrent partial/total nephrectomy with urology ((b)(6)).Surgery (b)(6) 2016.Will discuss urology plan with dr.(b)(6).Patient will follow up with dr.(b)(6) post-op [postoperative] regarding surveillance or intervention for duodenal adenoma with low grade dysplasia.On (b)(6) 2016: (b)(6).Progress notes.I agree with the history, physical exam, assessment and plan as outlined above.Referred for 2nd opinion regarding potentially malignant distal ileal mass.Also has a known right-sided kidney tumor which has been evaluated by dr.(b)(6) who feels that resection at this time is not necessary.Medical history is also significant for duodenal adenoma with low-grade dysplasia.Referred to dr.(b)(6) who felt that there is no need for aggressive treatment for this at this time given her age and comorbidities, and that expected management is appropriate.Will move forward for planned resection of small bowel lesion.On (b)(6) 2016: operative report indicate the patient underwent ¿exploratory laparotomy, extensive lysis of adhesions, resection of abdominal wall mesh, small-bowel resection with primary anastomosis.¿ additional operative records indicate a cystoscopy and bilateral retrocatheter placement was also performed.Postoperative diagnosis states: ¿possible small-bowel tumor with mesenteric mass.¿ indications for the procedure state: ¿the patient is an 86-year-old jehovah's witness female, who was referred to me for evaluation because of the small-bowel mass.She also had a stable renal mass which she had been seen by dr.(b)(6) who felt that no surgical intervention was required because of the risk of malignancy of the small-bowel mesenteric mass.I felt that excisional biopsy was indicated.This was fairly close to the retroperitoneum and so i asked dr.(b)(6) from urology to place the bilateral ureteral stents.¿ ¿at this point, dr.(b)(6) team came in and performed a cystoscopy and bilateral ureteral stenting.The patient was turned over to me.¿ ¿a midline incision with a 10-blade was created through her old midline incision starting from just above the umbilicus to several centimeters above the pubis.This was deepened to the fascial level sharply and the fascia was grasped and then the fascia was incised revealing mesh underneath it.I dissected bluntly above the mesh until we reached the inferior border of the mesh and found a small window.¿ ¿i continued dissecting sharply with the metzenbaum scissors, copious adhesions to the anterior abdominal wall, and i found a conglomeration of small bowel which was densely adherent to the under surface of both of the midline mesh and the spiral tacks.We took down enough of the adhesions to the mesh without any enterotomies to free up enough room for continued dissection.The mesh was dissected free from the abdominal wall on the right side, we extended our dissection superiorly where we got above the adhesions of the small bowel.There were some adhesions from the greater omentum and transverse colon to the anterior abdominal wall, but these were not interfering with our exposure.¿ ¿once, we had freed up enough adhesions circumferentially, the small bowel was run.We started at the terminal ileum and quickly and easily palpated the mesenteric mass which was relatively close to the root of the small bowel mesentery and one area.Radially at the small bowel, there was a large intraluminal mass and a slightly smaller nodule more proximal to this.I initially tried to maintain the vascularity of the mesentery by trying to skeletonize around this mesenteric mass; however, it was clear that the main pedicle of this area of mesentery was going directly into the mass.So after skeletonizing the pedicle, this was divided with the ligasure device.We continued dissection free around the inferior aspect of this mesenteric mass.The appropriate spot just proximal to the site, just distal to the small bowel mass was identified.¿ the report continues: ¿a window was made underneath this and then this was divided with a single firing of a gia blue loaded stapler.We had to go for approximately 25-30 cm to find the appropriately non-devascularized and well- perfused segment of more mid-to- proximal ileum.Small bowel was divided again after being skeletonized with another firing of a gia blue load stapler.The specimen was passed off the field, which contained the mesenteric mass and its root and two small-bowel masses.The abdomen was copiously irrigated with warm water.We continued to free up adhesions from the proximal limb which was adherent down into the pelvis, so we could identify the orientation, but all these loops appeared very normal.¿ ¿a side-to-side functional end-to-end anastomosis was thus created with the ileal loops of bowel.The longitudinal staple lines were offset.The enterotomy was held closed.Ta 60 blue loaded stapler was used to close the common enterotomy.Two 3-0 vicryl crotch stitches were placed.Tisseel was placed over the anastomosis, and once it polymerized, it was returned to the abdomen.The abdomen was copiously irrigated with water again and attention was turned towards the residual mesh which was floating freely in the midline and had been dissected from the right-sided abdominal wall.The redundant edges of this mesh were sharply divided with heavy curved mayo scissors.I then left enough of a rim to help with closure.There appeared to be no evidence of infection.The fascia was then closed with a running #1 looped maxon with interrupted #1 vicryl internal retention stitches.The subcutaneous tissue was irrigated.The skin was closed with staples.¿ there was no mention of recurrence in the records, and no mention of mesh removal.On (b)(6) 2016: xr abdomen 1 view.Indication: postoperative day 1 from laparotomy, question of ileus or obstruction.Findings: there are multiple left pelvic clips.Redemonstrations pelvic herniorrhaphy coils.Impression: no evidence of bowel obstruction or ileus.On (b)(6) 2016: xr abdomen 1 view.Indication: small bowel obstruction.Postoperative day 4 from laparotomy.Findings: midline surgical skin staples, surgical clips in the left lower quadrant, and herniorrhaphy tacks overlying the central lower abdomen are noted.Impression: gaseous dilation of small bowel loops in central abdomen, with gas filled loops of ascending and transverse colon.On (b)(6) 2016: ed provider notes.Cc: post-op diarrhea, nausea, fever.On (b)(6) had exploratory laparotomy, extensive lysis of adhesions, resection of abdominal wall mesh, small bowel resection with primary anastomosis.C/o loose stools and nausea since then, with decreased po intake since discharge.Passing stool and gas, not vomiting, no appetite.Exam: constitutional, dehydrated.Hent, dry mm [mucous membranes].Abdominal, soft, bowel sounds normal, no distention, there is tenderness.Mild appropriate post-op tenderness, midline incision c/d/i with scant medical sero sang drainage and staples intact.Skin, poor turgor.Disp: admit.On (b)(6) 2016: xr chest 2 views.History: assess for pneumonia.Complaining of abdominal pain and distention.Abdomen.There are again multiple surgical staples and herniorrhaphy clips overlying the central mid abdomen and pelvis.Impression: stable cardiomegaly and probable small bilateral effusions.Redemonstration of gaseous distended loops of small bowel which are top-normal in dilation but mildly decreased since (b)(6) 2016.On (b)(6) 2016: discharge summary: the patient was admitted on (b)(6) 2016 for ¿complaints of nausea, diarrhea, and anorexia since her surgery.She reports associated flushing, palpitations, and chest discomfort.She denies vomiting, sob, or frank cp.¿ the records state: ¿abdominal x-ray in the ed revealed no clear evidence of obstruction.¿ ¿¿she began tolerating oral fluids following admission and progressed to some foods prior to discharge.¿ ¿throughout the course of admission, the patient's abdominal wound was monitored and bandages changed frequently.The wound remained clean, was kept dry, and remained well-healing throughout the course of admission with no signs or symptoms of wound infection.¿ the (b)(6) 2016 discharge summary continues: ¿throughout the course of admission, the patient was passing gas and having bowel movements.She originally complained of some diarrhea and stool incontinence.However, her stool consistently became more well- formed.While c.Difficile infection was considered, diarrhea improved before a proper sample was able to be sent to the lab for analysis.Therefore, c.Diff infection was determined to be unlikely.Symptoms were greatly improved by the time of discharge.¿ the (b)(6) 2016 discharge summary states: ¿the surgical pathology from her operation on (b)(6) 2016 revealed a low-grade neuroendocrine tumor with visceral peritoneal involvement including metastatic disease involving four out of ten lymph nodes.¿ ¿at the time of admission, the patient endorsed flushing, palpitations, diarrhea.It is possible that this is secondary to the underlying neuroendocrine tumor.¿ on (b)(6) 2016: (b)(6).Office notes.Here for follow up regarding her ileal mass resection, found to be neuroendocrine malignancy.She is scheduled to see her oncologist (b)(6) to discuss further treatment.After initial discharge she was readmitted for dehydration and sent to rehab for 9 days.Returns today for staple removal.No chills, fever, abdominal pain, nausea, or vomiting.Weight 105 lb 8 oz, bmi 22.05.Exam; abdominal: soft, bowel sounds normal, well healed midline incision with staples, minimal drainage.Impression: resection of ileal mass, found to be cancer.Plan: staples removed, follow up with oncology, continue wound care, follow up here in 1 month.On (b)(6) 2016: (b)(6).Office notes.Status post sbr [small bowel resection] for neuroendocrine tumor is followed by heme/onc with ct scans.She is feeling well.Eating normally, having normal bms [bowel movements].Denies weight loss, flushing, other symptoms.Last colonoscopy was (b)(6) 2016.Midline wound being packed with iodoform.Exam; abdominal: soft, bowel sounds normal.Midline infraumbilical wound less than 0.5 cm in size, no purulence.Impression: history of neuroendocrine tumor and small midline wound from surgery, healing well.No evidence of hernia or other issue.Plan: follow up as needed.Follow up with oncology.(b)(6) 2016: preoperative history and physical.Here for evaluation of chronic wound drainage.Active medical problems: neuroendocrine cancer.Exam: abdominal, at the inferior aspect of midline incision there is continued drainage from a 2-inch epithelialized tract.Impression: chronic low midline wound.We¿ll set up for formal wound debridement.Operative records dated (b)(6) 2016 state the patient underwent ¿sharp debridement and revision of midline wound with excisional debridement.¿ postoperative diagnosis states: ¿chronic draining midline and wound.¿ indications state: ¿the patient is an 86-year-old female with a history of ex lap and bowel resection for small-bowel carcinoid.She did well and recovered fine.However, she had developed a chronic draining midline wound, this was treated conservatively, but continued to drain for several months.I felt that operative revision of this wound is indicated.¿ the (b)(6) 2016 operative report states: ¿a clamp was used to follow the tracking wound inferiorly and superiorly and the midline incision was opened up to reveal a chronic subcutaneous cavity heading down towards the fascia with a lot of chronic granulation tissue.The granulation tissue was curetted clean and unroofed superiorly up to the level of mid umbilicus and inferiorly for an additional 2 inches.The edges of the skin laterally were debrided sharply back to healthy subcutaneous fat, widely exposing the wound.The base of the wound was curetted clean to get rid of all granulation tissue and at the base of this, there was some exposed mesh with a spiral tacking screw seen.This was likely the source of the chronic wound, but i did not formally remove this piece of mesh, hopefully with appropriate wound care and possible vac dressing, we get this wound to heal.Hemostasis was good.¿ there was no mention of infection and no mention of mesh removal in the records.(b)(6) 2016: ed provider notes.Cc: patient presents with post-op problem.Hpi: s/p ex lap and bowel resection for small bowel carcinoid on (b)(6) 2016 with chronic draining midline wound s/p sharp debridement and revision of midline wound with excisional debridement on (b)(6) 2016.Pt seen in office (b)(6) 2016 and recommended a wound vac.Pt states a wound vac placed on (b)(6) but states she turned off machine later that evening.She had a wound care nurse come to see her yesterday but unable to remove vac sponge.She is scheduled for another vac change.Social history: former smoker.Review of systems: gastrointestinal, positive for abdominal pain.Skin, positive for wound.Physical exam: abdominal, soft, there is tenderness.Skin, 6 x 5 cm midline incisional wound, +clean, with granulation tissue in bed of wound.Ed course: wound vac sponge stuck in bed of wound, irrigation and removal of sponge.Wound clean, healing well.Plan: wet to dry dressing.Continue wound vac with home nursing today/tomorrow.Follow-up with your surgeon as soon as possible within 1 week.Strict return precautions provided.(b)(6) 2016: (b)(6).Office notes.Returns for post operative visit following wound debridement.Doing well but continues to pack the wound daily.Weight 112 lb.Exam: hypergrandulation [sic] tissue.Plan: treated with silver nitrate.Rtc [return to clinic] 2 weeks.(b)(6) 2017: (b)(6).Office notes.Here for wound follow-up and abdominal pain.Continues to have a small dressing on her midline incision.Also has random sharp brief twinges of pain in her left upper quadrant.Expresses discomfort to her oncologist who recently obtained a ct scan of the abdomen and pelvis.Weight 116 lb, bmi 24.24.Review of systems: positive for abdominal pain.Exam; abdominal: exhibits no shifting dullness and no distension.Ct impression: no specific evidence of metastatic disease in abdomen or pelvis.Redemonstrated partially exophytic, heterogeneously enhancing predominantly solid right renal mass with additional more lateral exophytic solid component, overall unchanged since (b)(6) 2015 though again enlarged since 2009, with its more lateral exophytic component appearing new since then.Although the previous biopsy demonstrated findings of oncocytoma, renal cell carcinoma cannot be excluded based on the imaging appearance.Status post small bowel resection of neuroendocrine tumor with unchanged peri anastomotic dilation at the enteroenteric anastomosis in the right lower quadrant.No change in several scattered bibasilar nonspecific pulmonary nodules measuring up to 5 mm since (b)(6) 2016.Attention on follow-up is suggested.Unchanged small, likely nonaggressive pancreatic cystic neoplasms such as sidebranch ipmns.Other unchanged findings such as colonic diverticulosis and nonocclusive thrombosis of a ligated branch of the smv, as described.Impression: neuroendocrine tumor.Plan: return to clinic when necessary.[missing records: ct scan showing ¿no specific evidence of metastatic disease in abdomen or pelvis¿ were not provided.] on (b)(6) 2018: (b)(6) [resident].Office notes.History of sbr [small bowel resection] for small bowel neuroendocrine tumor ((b)(6), (b)(6) 2016) complicated by chronic poorly-healing abdominal wound now s/p debridement ((b)(6), (b)(6) 2016) with 2 years continuous drainage presenting to discuss further treatment options.Since last seen in crs clinic she was evaluated by plastics/gen surg ((b)(6)), who thought her wound likely represented recurrent hernia with draining sinus tract possible related to abdominal mesh from prior incisional hernia repair (early 2000s), however they considered her a high risk surgical candidate based on cardiopulmonary risk.Reports the drainage is low output ¿whitish/greyish¿ and managed by gauze dressing changed twice daily, has been stable in quantity and quality over the past 2 years.Denies f/c/n/v [fever/chills/nausea/vomiting] or abdominal pain, having regular bowel movements.Past surgical history: egd (b)(6) 2015, hernia repair 2004, polypectomy colon x 2, colonoscopy (b)(6) 2015, debridement subcutaneous tissue 20 sq cm (b)(6) 2016, enterectomy resection small intestine and anastomosis (b)(6) 2016.Exam: weight 118/bmi 24.66.Abdominal: soft, non-tender, non-distended.Umbilical wound with friable reddish pink granulation tissue with mucopurulent drainage, single small nodule of granulation tissue approx 5 cm below umbilicus without drainage.Ct abd/pelvis (b)(6) 2017: impression: status post small bowel resection with patulous enteroenteric anastomosis in the right lower quadrant.Probable enterocutaneous fistula at the midline anterior abdominal wall versus ill-defined portion of the hernia mesh.No definite contrast-opacified subcutaneous tract to indicate an enterocutaneous fistula.No change of right renal cortical neoplasm from ct in (b)(6) 2017 but the mass has enlarged compared to ct in (b)(6) 2009.No change of small pancreatic cystic lesions, likely side-branch ipmn.Additional findings such as colonic diverticulosis, as described in the body report.Assessment: history of multiple abdominal surgeries and chronic draining umbilical wound since summer 2016 presenting with abdominal wound likely sinus tract from abdominal mesh without evidence of active infection or enterocutaneous fistula.Plan: patient to send osh (riddle) ct images and report for review.No clear role for surgical intervention at this time given chronic symptoms and likely risk>benefit.[missing records: records for evaluation by ¿plastics/gen surg ((b)(6))¿ were not provided.] on (b)(6) 2018: (b)(6).Office notes.Returns for follow-up.Over the last year and a half she is [sic] continued to have issues with chronic wound drainage, and likely has a focus of infected mesh which has been recalcitrant to surgical debridement or the superficial tissue and even hyperbaric therapy.I do not think this represents an enterocutaneous fistula.She had an outside ct several months ago, we do not have this.Given her age and comorbidities, i think that a definitive mesh excision with abdominal wall reconstruction may be prohibitively risky, and she is not excited about another major surgery.I have asked her to obtain a repeat ct scan of the abdomen and pelvis to see if any local treatment is necessary.Follow- up after imaging.[missing records: records of ¿repeat ct scan of the abdomen and pelvis¿ were not provided.] there is no mention of device removal and no information detailing the etiology of the infection.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that a patient asserts a complaint arising from the implantation of a gore mycromesh® plus biomaterial device on april 10, 2001 based on an unspecified alleged injury and/or alleged product deficiency.As no specific information was provided as to the patient¿s complaint about the gore mycromesh® plus biomaterial device, this event is being documented based on a general allegation of an unknown product deficiency and/or alleged injury.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2016: (b)(6) medicine.(b)(6), pa.Progress notes.Status post small bowel resection of the neuroendocrine tumor.There is small bowel stasis and paraanastomotic dilation at the enteroenteric anastomosis in the right lower quadrant.No lymphadenopathy in abdomen or pelvis.Dilated stomach with heterogenous content, no small bowel obstruction.Other findings such as colonic diverticulosis.(b)(6) 2017: (b)(6) medicine; (b)(6).(b)(6), md.Office notes.Incisional hernia, hernia repair in 2002, colon resection 2016: now has draining sinus.Impression: draining sinus from previously placed mesh, would need resection of sinus tract possible lysis of adhesions.Plan: will discuss with dr.(b)(6) and dr.(b)(6).(b)(6) 2018: (b)(6) medicine; (b)(6).(b)(6), md.Office notes.Incisional hernia, patient has retained mesh as well as draining sinus tract.She is surgical risk as far as cardiopulmonary status.Impression: hernia recurrent with sinus.Plan: would hold off operation due to perioperative risk.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® mycromesh®plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g07001: part/component/sub-assembly term not applicable.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient code, 3191 for ¿chronic wound¿ was reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2001 through (b)(6) 2018, and not all records received in this time span are relevant to the gore® mycromesh® plus biomaterial.Pertinent records for the ¿long [history] of [umbilical] hernia ¿ repaired 40 years ago¿ and colon surgery in 1991, were not provided.Records for abdominal mesh, prior incisional hernia repair (early 2000s) were not provided.Operative report for ventral hernia repair with mesh 2004/2005 was not provided.Records between (b)(6) 2002 and (b)(6) 2015 were not provided.Patient information: medical history: weight: on (b)(6) 2015: weight 122 lbs., bmi 25.5.On (b)(6) 2016: weight 111 lbs., bmi 23.2.On (b)(6) 2018: weight 118 lbs., bmi 24.66.On (b)(6) 2009: right renal mass; oncocytoma: on (b)(6) 2016: ¿increased in size¿.On (b)(6) 2015: small bowel mass, consistent with malignancy.On (b)(6) 2016: duodenal adenoma with low grade dysplasia.On (b)(6) 2016: history of peptic ulcer.On (b)(6) 2016: anemia.On (b)(6) 2016: peripheral vascular disease.On (b)(6) 2016: tobacco use, quit.On (b)(6) 2016: small bowel stasis and perianastomotic dilation at the enteroenteric anastomosis in the right lower quadrant.On (b)(6) 2016: colonic diverticulosis.On (b)(6) 2016: neuroendocrine cancer.On (b)(6) 2016: chronic low midline wound.On (b)(6) 2017: draining sinus from previously placed mesh.On (b)(6) 2018: hernia recurrent with sinus.Prior surgical procedures: polypectomy colon x 2.On (b)(6) 2004: ventral hernia repair with mesh.On (b)(6) 2016: history of two prior laparotomies for ectopic pregnancies (with salpingectomy).On (b)(6) 2016: exploratory laparotomy, extensive lysis of adhesions, resection of abdominal wall mesh, small bowel resection with primary anastomosis.Cystoscopy, bilateral retrocatheter placement.Implant preoperative complaints: on (b)(6) 2001: ¿[incisional]/ventral hernia.¿ ¿long [history] of [umbilical] hernia ¿ repaired 40 years ago, then another incision ¿91 for colon surgery has developed hernia since that time.No [nausea/vomiting], + pain, hernia is reducible but causes ¿burning¿.For repair today.¿ ¿the patient is a 71-year-old black female with a prior history of abdominal surgery with the complaint of abdominal mass.She was seen by dr.(b)(6) and was diagnosed with anterior ventral hernia.¿ implant procedure: laparoscopic ventral hernia repair with mesh.Implant: gore® mycromesh® plus biomaterial [00615031/1mymp07] 10 cm x 15 cm.Implant date: (b)(6) 2001.Description of hernia being treated: ¿.The patient had numerous dense adhesions in the anterior plane.This were taken down using the harmonic scalpel.There was excellent cauterization.Hemostasis was impeccable.These were taken down in their entirety.At this juncture, we measured the ventral hernia which was quite small.It was measured to be approximately 1 1/2 cm x approximately 1 1/2 cm and around at the superior portion of the midline incision.At this juncture, we marked it out with a spinal needle, going approximately 3 cm lateral to the markings.We measured out a 5 x 5 cm patch and then marked out an additional 3 cm.The gore-tex fascia was brought up and it was tailored for the operative field and for the hernia defect.¿ implant size and fixation: ¿at this juncture, we placed two gore-tex cvl needles at the lower corners and then dyed pds in the superior portion of the corners.These all had knots thrown.At this juncture, the micro mesh [sic] was rolled like a cigar along the non-suture end, it was grabbed and placed under direct vision through the right upper quadrant, and laid down in the patient's abdomen in orientation.At this juncture, we resufflated the patient's abdomen.We oriented the sutures in their correct planes and then using a suture grasper, it was placed percutaneously through a small 1/2 mm long horizontal incision to the skin.The sutures were grasped, they were pulled out through the edge and tagged.At this juncture, the micro mesh [sic] was tented up and pulled out to the anterior portion of the patient's abdomen.At this juncture, we subsequently tied all sutures.They were flushed into the skin incisions.Then we subsequently cut all sutures.¿ ¿then the protak was brought up into the operative field and placed through the left upper quadrant port and passed circumferentially around the ventral hernia patch.This was done in its entirety and it was completely visualized with the camera.There was excellent approximation.Then through the right lower quadrant port, the protak was then passed again and passed circumferentially around the gore-tex securing it in its entirety.Then all ports were pulled and the patient's abdomen was desufflated.There was no bleeding from individual ports since they were pulled out through the patient's abdomen.We put an additional o vicryl suture in the right upper quadrant port.Two stay sutures were then tied closed.Fascial approximation was excellent.All incisions were closed using 4-0 running subcuticular monocril and steri-strips were placed over the site.¿ no immediate post-operative records were provided.Relevant medical information: [records between (b)(6) 2002 and (b)(6) 2015 were not provided.] on (b)(6) 2015: ct abdomen.¿1.Approximately 2.3 cm right lower quadrant small bowel mass, consistent with malignancy.This is not accessible by colonoscopy.Associated 2.4 cm right mid abdominal mesenteric metastatic lymph node/mass and indeterminate 1.9 cm somewhat ill-defined hypoattenuating portacaval lesion.2.No findings of active gastrointestinal hemorrhage at the time of imaging.3.Increase in size of a mixed solid and cystic right renal mass compared to 2009.Although the previous biopsy demonstrated findings of oncocytoma, renal cell carcinoma cannot be excluded based on the imaging appearance.4.Central uterine hypoattenuation may represent hypoenhancing inner myometrium versus thickened endometrial complex.If it will alter clinical management, this can be further assessed with pelvic ultrasound.5.1.1 cm pancreatic body cystic lesion, most likely a nonaggressive cystic neoplasm and of doubtful significance in this 85-year-old patient.6.Moderate right and small-to-moderate left pleural effusions.Small amount of ascites.¿ on (b)(6) 2015: hospitalization: ¿malignant neoplasm of small intestine¿ and anemia.On (b)(6) 2016: ct enterography."findings are suspicious for mass lesion.Enhancing soft tissue mass in the right lower quadrant mesentery is noted, differential should include but is not limited to desmoid or enlarged lymph node peritoneal metastasis.Heterogeneously enhancing soft tissue mass in the right kidney.Renal cell carcinoma not excluded." on (b)(6) 2016: ¿exam: abd soft, non-tender, non-distended, no palpable mass, no evidence of hernia; well healed midline abdominal wound.¿ on (b)(6) 2016: "referred to dr.(b)(6) who felt that there is no need for aggressive treatment for this at this time given her age and comorbidities, and that expected management is appropriate.Will move forward for planned resection of small bowel lesion.¿ on (b)(6) 2016: cystoscopy, bilateral retrocatheter placement.On (b)(6) 2016: enterectomy resection small intestine 1 resection and anastomosis, cysto w/ insert ureteral stent.¿findings: mesenteric mass and two small bowel masses.Specimens: ileum with mesenteric mass and two small masses.Additional ileum.Sent to pathology.Wound classification: clean contaminated.¿ ¿exploratory laparotomy, extensive lysis of adhesions, resection of abdominal wall mesh, small-bowel resection with primary anastomosis.¿ ¿a midline incision with a 10-blade was created through her old midline incision starting from just above the umbilicus to several centimeters above the pubis.This was deepened to the fascial level sharply and the fascia was grasped and then the fascia was incised revealing mesh underneath it.I dissected bluntly above the mesh until we reached the inferior border of the mesh and found a small window.¿ ¿i continued dissecting sharply with the metzenbaum scissors, copious adhesions to the anterior abdominal wall, and i found a conglomeration of small bowel which was densely adherent to the under surface of both of the midline mesh and the spiral tacks.We took down enough of the adhesions to the mesh without any enterotomies to free up enough room for continued dissection.The mesh was dissected free from the abdominal wall on the right side, we extended our dissection superiorly where we got above the adhesions of the small bowel.There were some adhesions from the greater omentum and transverse colon to the anterior abdominal wall, but these were not interfering with our exposure.¿ ¿a window was made underneath this and then this was divided with a single firing of a gia blue loaded stapler.We had to go for approximately 25-30 cm to find the appropriately non-devascularized and well- perfused segment of more mid-to- proximal ileum.Small bowel was divided again after being skeletonized with another firing of a gia blue load stapler.The specimen was passed off the field, which contained the mesenteric mass and its root and two small-bowel masses.The abdomen was copiously irrigated with warm water.We continued to free up adhesions from the proximal limb which was adherent down into the pelvis, so we could identify the orientation, but all these loops appeared very normal.¿ ¿a side-to-side functional end-to-end anastomosis was thus created with the ileal loops of bowel.The longitudinal staple lines were offset.The enterotomy was held closed.Ta 60 blue loaded stapler was used to close the common enterotomy.Two 3-0 vicryl crotch stitches were placed.Tisseel was placed over the anastomosis, and once it polymerized, it was returned to the abdomen.The abdomen was copiously irrigated with water again and attention was turned towards the residual mesh which was floating freely in the midline and had been dissected from the right-sided abdominal wall.The redundant edges of this mesh were sharply divided with heavy curved mayo scissors.I then left enough of a rim to help with closure.There appeared to be no evidence of infection.The fascia was then closed with a running #1 looped maxon with interrupted #1 vicryl internal retention stitches.The subcutaneous tissue was irrigated.The skin was closed with staples.¿ on (b)(6) 2016: hospitalization: ¿post-op diarrhea, nausea, fever.¿ exam: ¿constitutional, dehydrated.Hent, dry mm [mucous membranes].Abdominal, soft, bowel sounds normal, no distention, there is tenderness.Mild appropriate post-op tenderness, midline incision c/d/i [clean/dry/intact] with scant medical sero sang [serosanguinous] drainage and staples intact.Skin, poor turgor.Disp: admit.¿ on (b)(6) 2016: ¿impression: resection of ileal mass, found to be cancer.Plan: staples removed, follow up with oncology, continue wound care, follow up here in 1 month.¿ on (b)(6) 2016: ¿midline wound being packed with iodoform.Exam; abdominal: soft, bowel sounds normal.Midline infraumbilical wound less than 0.5 cm in size, no purulence.Impression: history of neuroendocrine tumor and small midline wound from surgery, healing well.No evidence of hernia or other issue.¿ on (b)(6) 2016: ¿here for evaluation of chronic wound drainage.¿ ¿exam: abdominal, at the inferior aspect of midline incision there is continued drainage from a 2-inch epithelialized tract.Impression: chronic low midline wound.We¿ll set up for formal wound debridement.¿ on (b)(6) 2016: debridement subcutaneous tissue ¿the patient is an 86-year-old female with a history of ex lap and bowel resection for small-bowel carcinoid.She did well and recovered fine.However, she had developed a chronic draining midline wound, this was treated conservatively, but continued to drain for several months.I felt that operative revision of this wound is indicated.¿ ¿a clamp was used to follow the tracking wound inferiorly and superiorly and the midline incision was opened up to reveal a chronic subcutaneous cavity heading down towards the fascia with a lot of chronic granulation tissue.The granulation tissue was curetted clean and unroofed superiorly up to the level of mid umbilicus and inferiorly for an additional 2 inches.The edges of the skin laterally were debrided sharply back to healthy subcutaneous fat, widely exposing the wound.The base of the wound was curetted clean to get rid of all granulation tissue and at the base of this, there was some exposed mesh with a spiral tacking screw seen.This was likely the source of the chronic wound, but i did not formally remove this piece of mesh, hopefully with appropriate wound care and possible vac dressing, we get this wound to heal.Hemostasis was good.¿ on (b)(6) 2016: emergency department: ¿pt states a wound vac placed on (b)(6) but states she turned off machine later that evening.She had a wound care nurse come to see her yesterday but unable to remove vac sponge.She is scheduled for another vac change." ¿skin, 6 x 5 cm midline incisional wound, +clean, with granulation tissue in bed of wound.¿ "wound vac sponge stuck in bed of wound, irrigation and removal of sponge.Wound clean, healing well.¿ plan: ¿wet to dry dressing.Continue wound vac with home nursing today/tomorrow." on (b)(6) 2016: "returns for postoperative visit following wound debridement.Doing well but continues to pack the wound daily.¿ "exam: hypergrandulation [sic] tissue.Plan: treated with silver nitrate.Rtc [return to clinic] 2 weeks.¿ on (b)(6) 2017: "here for wound follow-up and abdominal pain.Continues to have a small dressing on her midline incision.Also has random sharp brief twinges of pain in her left upper quadrant.Expresses discomfort to her oncologist who recently obtained a ct scan of the abdomen and pelvis.¿ ¿impression: neuroendocrine tumor.¿ on (b)(6) 2017: ¿incisional hernia, hernia repair in 2002, colon resection 2016: now has draining sinus.Impression: draining sinus from previously placed mesh, would need resection of sinus tract possible lysis of adhesions." on (b)(6) 2018: ¿incisional hernia, patient has retained mesh as well as draining sinus tract.She is surgical risk as far as cardiopulmonary status.Impression: hernia recurrent with sinus.Plan: would hold off operation due to perioperative risk.¿ on (b)(6) 2018: "history of sbr [small bowel resection] for small bowel neuroendocrine tumor ((b)(6) 2016) complicated by chronic poorly-healing abdominal wound now s/p debridement ((b)(6) 2016) with 2 years continuous drainage presenting to discuss further treatment options.Since last seen in crs clinic she was evaluated by plastics/gen surg ((b)(6) ), who thought her wound likely represented recurrent hernia with draining sinus tract possible related to abdominal mesh from prior incisional hernia repair (early 2000s), however they considered her a high-risk surgical candidate based on cardiopulmonary risk.Reports the drainage is low output ¿whitish/greyish¿ and managed by gauze dressing changed twice daily, has been stable in quantity and quality over the past 2 years.¿ exam: ¿abdominal: soft, non-tender, non-distended.Umbilical wound with friable reddish pink granulation tissue with mucopurulent drainage, single small nodule of granulation tissue approx 5 cm below umbilicus without drainage.¿ ¿assessment: ¿history of multiple abdominal surgeries and chronic draining umbilical wound since summer 2016 presenting with abdominal wound likely sinus tract from abdominal mesh without evidence of active infection or enterocutaneous fistula.Plan: patient to send osh ((b)(6) ) ct images and report for review.No clear role for surgical intervention at this time given chronic symptoms and likely risk>benefit.¿ on (b)(6) 2018: ¿over the last year and a half she is [sic] continued to have issues with chronic wound drainage, and likely has a focus of infected mesh which has been recalcitrant to surgical debridement or the superficial tissue and even hyperbaric therapy.I do not think this represents an enterocutaneous fistula.She had an outside ct several months ago, we do not have this.Given her age and comorbidities, i think that a definitive mesh excision with abdominal wall reconstruction may be prohibitively risky, and she is not excited about another major surgery.I have asked her to obtain a repeat ct scan of the abdomen and pelvis to see if any local treatment is necessary.Follow- up after imaging.¿ conclusion: it should be noted that the gore® mycromesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® plus biomaterial instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 00615031.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Health effect impact code: f1903: device explantation.Medical device component: g07001: part/component/sub-assembly term not applicable.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient code, 3191 for ¿chronic wound¿ was reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6)2001 through (b)(6)2018, and not all records received in this time span are relevant to the gore® mycromesh® plus biomaterial.Pertinent records for the ¿long [history] of [umbilical] hernia ¿ repaired 40 years ago¿ and colon surgery in 1991, were not provided.Records for abdominal mesh, prior incisional hernia repair (early 2000s) were not provided.Operative report for ventral hernia repair with mesh 2004/2005 was not provided.Records between 6/13/2002 and 12/8/15 were not provided.Patient information: medical history: weight (b)(6)2015: weight 122 lbs., bmi 25.5 (b)(6)2016: weight 111 lbs., bmi 23.2 (b)(6)2018: weight 118 lbs., bmi 24.66 (b)(6)2009: right renal mass; oncocytoma (b)(6)2016: ¿increased in size¿ (b)(6)2015: small bowel mass, consistent with malignancy (b)(6)2016: duodenal adenoma with low grade dysplasia (b)(6)2016: history of peptic ulcer (b)(6)2016: anemia (b)(6)2016: peripheral vascular disease (b)(6)2016: tobacco use, quit.(b)(6)2016: small bowel stasis and perianastomotic dilation at the enteroenteric anastomosis in the right lower quadrant (b)(6)2016: colonic diverticulosis (b)(6)2016: neuroendocrine cancer (b)(6)2016: chronic low midline wound (b)(6)2017: draining sinus from previously placed mesh (b)(6)2018: hernia recurrent with sinus prior surgical procedures: polypectomy colon x 2.(b)(6)2004: ventral hernia repair with mesh.(b)(6)2016: history of two prior laparotomies for ectopic pregnancies (with salpingectomy).(b)(6)2016: exploratory laparotomy, extensive lysis of adhesions, resection of abdominal wall mesh, small bowel resection with primary anastomosis.Cystoscopy, bilateral retrocatheter placement.Implant preoperative complaints: (b)(6)2001: ¿[incisional]/ventral hernia.¿ ¿long [history] of [umbilical] hernia ¿ repaired 40 years ago, then another incision ¿91 for colon surgery has developed hernia since that time.No [nausea/vomiting], + pain, hernia is reducible but causes ¿burning¿.For repair today.¿ ¿the patient is a 71-year-old black female with a prior history of abdominal surgery with the complaint of abdominal mass.She was seen by dr.Harbison and was diagnosed with anterior ventral hernia.¿ implant procedure: laparoscopic ventral hernia repair with mesh.Implant: gore® mycromesh® plus biomaterial [00615031/1mymp07] 10 cm x 15 cm.Implant date: (b)(6)2001 description of hernia being treated: ¿.The patient had numerous dense adhesions in the anterior plane.This were taken down using the harmonic scalpel.There was excellent cauterization.Hemostasis was impeccable.These were taken down in their entirety.At this juncture, we measured the ventral hernia which was quite small.It was measured to be approximately 1 1/2 cm x approximately 1 1/2 cm and around at the superior portion of the midline incision.At this juncture, we marked it out with a spinal needle, going approximately 3 cm lateral to the markings.We measured out a 5 x 5 cm patch and then marked out an additional 3 cm.The gore-tex fascia was brought up and it was tailored for the operative field and for the hernia defect.¿ implant size and fixation: ¿at this juncture, we placed two gore-tex cvl needles at the lower corners and then o dyed pds in the superior portion of the corners.These all had knots thrown.At this juncture, the micro mesh [sic] was rolled like a cigar along the non-suture end, it was grabbed and placed under direct vision through the right upper quadrant, and laid down in the patient's abdomen in orientation.At this juncture, we resufflated the patient's abdomen.We oriented the sutures in their correct planes and then using a suture grasper, it was placed percutaneously through a small 1/2 mm long horizontal incision to the skin.The sutures were grasped, they were pulled out through the edge and tagged.At this juncture, the micro mesh [sic] was tented up and pulled out to the anterior portion of the patient's abdomen.At this juncture, we subsequently tied all sutures.They were flushed into the skin incisions.Then we subsequently cut all sutures.¿ ¿then the protak was brought up into the operative field and placed through the left upper quadrant port and passed circumferentially around the ventral hernia patch.This was done in its entirety and it was completely visualized with the camera.There was excellent approximation.Then through the right lower quadrant port, the protak was then passed again and passed circumferentially around the gore-tex securing it in its entirety.Then all ports were pulled and the patient's abdomen was desufflated.There was no bleeding from individual ports since they were pulled out through the patient's abdomen.We put an additional o vicryl suture in the right upper quadrant port.Two stay sutures were then tied closed.Fascial approximation was excellent.All incisions were closed using 4-0 running subcuticular monocril and steri-strips were placed over the site.¿ no immediate post-operative records were provided.Relevant medical information: [records between 6/13/2002 and 12/08/15 were not provided.] (b)(6)2015: ct abdomen.¿1.Approximately 2.3 cm right lower quadrant small bowel mass, consistent with malignancy.This is not accessible by colonoscopy.Associated 2.4 cm right mid abdominal mesenteric metastatic lymph node/mass and indeterminate 1.9 cm somewhat ill-defined hypoattenuating portacaval lesion.2.No findings of active gastrointestinal hemorrhage at the time of imaging.3.Increase in size of a mixed solid and cystic right renal mass compared to 2009.Although the previous biopsy demonstrated findings of oncocytoma, renal cell carcinoma cannot be excluded based on the imaging appearance.4.Central uterine hypoattenuation may represent hypoenhancing inner myometrium versus thickened endometrial complex.If it will alter clinical management, this can be further assessed with pelvic ultrasound.5.1.1 cm pancreatic body cystic lesion, most likely a nonaggressive cystic neoplasm and of doubtful significance in this 85-year-old patient.6.Moderate right and small-to-moderate left pleural effusions.Small amount of ascites.¿ (b)(6)2015: hospitalization: ¿malignant neoplasm of small intestine¿ and anemia.(b)(6)2016: ct enterography."findings are suspicious for mass lesion.Enhancing soft tissue mass in the right lower quadrant mesentery is noted, differential should include but is not limited to desmoid or enlarged lymph node peritoneal metastasis.Heterogeneously enhancing soft tissue mass in the right kidney.Renal cell carcinoma not excluded." (b)(6)2016: ¿exam: abd soft, non-tender, non-distended, no palpable mass, no evidence of hernia; well healed midline abdominal wound.¿ (b)(6)2016: "referred to dr.Arie brooks who felt that there is no need for aggressive treatment for this at this time given her age and comorbidities, and that expected management is appropriate.Will move forward for planned resection of small bowel lesion.¿ (b)(6)2016: cystoscopy, bilateral retrocatheter placement.(b)(6)2016: enterectomy resection small intestine 1 resection and anastomosis, cysto w/ insert ureteral stent.¿findings: mesenteric mass and two small bowel masses.Specimens: ileum with mesenteric mass and two small masses.Additional ileum.Sent to pathology.Wound classification: clean contaminated.¿ ¿exploratory laparotomy, extensive lysis of adhesions, resection of abdominal wall mesh, small-bowel resection with primary anastomosis.¿ ¿a midline incision with a 10-blade was created through her old midline incision starting from just above the umbilicus to several centimeters above the pubis.This was deepened to the fascial level sharply and the fascia was grasped and then the fascia was incised revealing mesh underneath it.I dissected bluntly above the mesh until we reached the inferior border of the mesh and found a small window.¿ ¿i continued dissecting sharply with the metzenbaum scissors, copious adhesions to the anterior abdominal wall, and i found a conglomeration of small bowel which was densely adherent to the under surface of both of the midline mesh and the spiral tacks.We took down enough of the adhesions to the mesh without any enterotomies to free up enough room for continued dissection.The mesh was dissected free from the abdominal wall on the right side, we extended our dissection superiorly where we got above the adhesions of the small bowel.There were some adhesions from the greater omentum and transverse colon to the anterior abdominal wall, but these were not interfering with our exposure.¿ ¿a window was made underneath this and then this was divided with a single firing of a gia blue loaded stapler.We had to go for approximately 25-30 cm to find the appropriately non-devascularized and well- perfused segment of more mid-to- proximal ileum.Small bowel was divided again after being skeletonized with another firing of a gia blue load stapler.The specimen was passed off the field, which contained the mesenteric mass and its root and two small-bowel masses.The abdomen was copiously irrigated with warm water.We continued to free up adhesions from the proximal limb which was adherent down into the pelvis, so we could identify the orientation, but all these loops appeared very normal.¿ ¿a side-to-side functional end-to-end anastomosis was thus created with the ileal loops of bowel.The longitudinal staple lines were offset.The enterotomy was held closed.Ta 60 blue loaded stapler was used to close the common enterotomy.Two 3-0 vicryl crotch stitches were placed.Tisseel was placed over the anastomosis, and once it polymerized, it was returned to the abdomen.The abdomen was copiously irrigated with water again and attention was turned towards the residual mesh which was floating freely in the midline and had been dissected from the right-sided abdominal wall.The redundant edges of this mesh were sharply divided with heavy curved mayo scissors.I then left enough of a rim to help with closure.There appeared to be no evidence of infection.The fascia was then closed with a running #1 looped maxon with interrupted #1 vicryl internal retention stitches.The subcutaneous tissue was irrigated.The skin was closed with staples.¿ (b)(6)2016: hospitalization: ¿post-op diarrhea, nausea, fever.¿ exam: ¿constitutional, dehydrated.Hent, dry mm [mucous membranes].Abdominal, soft, bowel sounds normal, no distention, there is tenderness.Mild appropriate post-op tenderness, midline incision c/d/i [clean/dry/intact] with scant medical sero sang [serosanguinous] drainage and staples intact.Skin, poor turgor.Disp: admit.¿ (b)(6)2016: ¿impression: resection of ileal mass, found to be cancer.Plan: staples removed, follow up with oncology, continue wound care, follow up here in 1 month.¿ (b)(6)2016: ¿midline wound being packed with iodoform.Exam; abdominal: soft, bowel sounds normal.Midline infraumbilical wound less than 0.5 cm in size, no purulence.Impression: history of neuroendocrine tumor and small midline wound from surgery, healing well.No evidence of hernia or other issue.¿ (b)(6)2016: ¿here for evaluation of chronic wound drainage.¿ ¿exam: abdominal, at the inferior aspect of midline incision there is continued drainage from a 2-inch epithelialized tract.Impression: chronic low midline wound.We¿ll set up for formal wound debridement.¿ ¿ (b)(6)2016: debridement subcutaneous tissue ¿the patient is an 86-year-old female with a history of ex lap and bowel resection for small-bowel carcinoid.She did well and recovered fine.However, she had developed a chronic draining midline wound, this was treated conservatively, but continued to drain for several months.I felt that operative revision of this wound is indicated.¿ ¿a clamp was used to follow the tracking wound inferiorly and superiorly and the midline incision was opened up to reveal a chronic subcutaneous cavity heading down towards the fascia with a lot of chronic granulation tissue.The granulation tissue was curetted clean and unroofed superiorly up to the level of mid umbilicus and inferiorly for an additional 2 inches.The edges of the skin laterally were debrided sharply back to healthy subcutaneous fat, widely exposing the wound.The base of the wound was curetted clean to get rid of all granulation tissue and at the base of this, there was some exposed mesh with a spiral tacking screw seen.This was likely the source of the chronic wound, but i did not formally remove this piece of mesh, hopefully with appropriate wound care and possible vac dressing, we get this wound to heal.Hemostasis was good.¿ (b)(6)2016: emergency department: ¿pt states a wound vac placed on 10/21 but states she turned off machine later that evening.She had a wound care nurse come to see her yesterday but unable to remove vac sponge.She is scheduled for another vac change." ¿skin, 6 x 5 cm midline incisional wound, +clean, with granulation tissue in bed of wound.¿ "wound vac sponge stuck in bed of wound, irrigation and removal of sponge.Wound clean, healing well.¿ plan: ¿wet to dry dressing.Continue wound vac with home nursing today/tomorrow." (b)(6)2016: "returns for postoperative visit following wound debridement.Doing well but continues to pack the wound daily.¿ "exam: hypergrandulation [sic] tissue.Plan: treated with silver nitrate.Rtc [return to clinic] 2 weeks.¿ (b)(6)2017: "here for wound follow-up and abdominal pain.Continues to have a small dressing on her midline incision.Also has random sharp brief twinges of pain in her left upper quadrant.Expresses discomfort to her oncologist who recently obtained a ct scan of the abdomen and pelvis.¿ ¿impression: neuroendocrine tumor.¿ (b)(6)2017: ¿incisional hernia, hernia repair in 2002, colon resection 2016: now has draining sinus.Impression: draining sinus from previously placed mesh, would need resection of sinus tract possible lysis of adhesions." (b)(6)2018: ¿incisional hernia, patient has retained mesh as well as draining sinus tract.She is surgical risk as far as cardiopulmonary status.Impression: hernia recurrent with sinus.Plan: would hold off operation due to perioperative risk.¿ (b)(6)2018: "history of sbr [small bowel resection] for small bowel neuroendocrine tumor (bleier 6/2016) complicated by chronic poorly-healing abdominal wound now s/p debridement (bleier 10/2016) with 2 years continuous drainage presenting to discuss further treatment options.Since last seen in crs clinic she was evaluated by plastics/gen surg (fisher/harbison), who thought her wound likely represented recurrent hernia with draining sinus tract possible related to abdominal mesh from prior incisional hernia repair (early 2000s), however they considered her a high-risk surgical candidate based on cardiopulmonary risk.Reports the drainage is low output ¿whitish/greyish¿ and managed by gauze dressing changed twice daily, has been stable in quantity and quality over the past 2 years.¿ exam: ¿abdominal: soft, non-tender, non-distended.Umbilical wound with friable reddish pink granulation tissue with mucopurulent drainage, single small nodule of granulation tissue approx 5 cm below umbilicus without drainage.¿ ¿assessment: ¿history of multiple abdominal surgeries and chronic draining umbilical wound since summer 2016 presenting with abdominal wound likely sinus tract from abdominal mesh without evidence of active infection or enterocutaneous fistula.Plan: patient to send osh (riddle) ct images and report for review.No clear role for surgical intervention at this time given chronic symptoms and likely risk>benefit.¿ (b)(6)2018: ¿over the last year and a half she is [sic] continued to have issues with chronic wound drainage, and likely has a focus of infected mesh which has been recalcitrant to surgical debridement or the superficial tissue and even hyperbaric therapy.I do not think this represents an enterocutaneous fistula.She had an outside ct several months ago, we do not have this.Given her age and comorbidities, i think that a definitive mesh excision with abdominal wall reconstruction may be prohibitively risky, and she is not excited about another major surgery.I have asked her to obtain a repeat ct scan of the abdomen and pelvis to see if any local treatment is necessary.Follow- up after imaging.¿ conclusion: it should be noted that the gore® mycromesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® plus biomaterial instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 00615031 additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.